Friday June 23, 2006
Case: 24 year old male admitted with left thigh cellulitis and abcess. I and D was performed and cefazolin (ancef) was initiated. Patient did not respond to cefazolin and antibiotic was changed to vancomycin after availability of sensitivity from micro lab. Patient showed marked improvement over next 3 days except patient complaint of new rash on his body which you attributed to "Red man syndrome" and wrote an order to infuse vancomycin slowly and with increase dilution. Next day, as you reached hospital, you were informed by outgoing intensivist that patient deteriorated overnight and required intubation. You were baffled and as you examine the patient, you find extensive dermal exfoliation along with axillary and inguinal lymphadenopathy. On lab, LDH and liver enzymes were markedly elevated and kidney funtion deteriorated from normal to anuria. CBC showed eosinophilia.
Vancomycin-induced Stevens-Johnson syndrome
Stevens-Johnson syndrome is an acute mucocutaneous process characterized by severe exfoliative dermatitis and mucosal involvement of the gastrointestinal tract and conjunctiva. Pathogenesis is unclear, but an immunological mechanism, probably cell-mediated, has been suggested. Clinical diagnosis of Stevens-Johnson syndrome is based on the presence of "target" or "iris" lesions involving the skin and erosive lesions of two or more mucosal surfaces. Associated findings include extensive dermal exfoliation, nephritis, lymphadenopathy, hepatitis, and multiple serologic abnormalities. Vancomycin, a glycopeptide antibiotic, has case reports in literature produceing immunologically mediated adverse reactions such as interstitial nephritis, linear IgA bullous dermatosis, exfoliative erythroderma, necrotizing cutaneous vasculitis and toxic epidermal necrolysis. The treatment consists of cessation of vancomycin and administration of antihistamine and/or steroid.
See pic here
References: click to get abstract/article
1.Vancomycin-induced Stevens-Johnson syndrome Allergy Asthma Proc. 1996 Mar-Apr;17(2):75-8.
2.Stevens-Johnson-type reaction with vancomycin treatment. - Ann Pharmacother. 1992 Dec;26(12):1520-1
3 Uncommon Vancomycin-Induced Side Effects - Brazilian Journal of Infectious Diseases - 2002;6(4):196-200